Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 1997, 2:46 PM CST for Oregon County, Shannon County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 1997, 2:46 PM CST (20:46 UTC)
- Expired
- Mar 1, 1997, 3:45 PM CST
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 012049 RRA SVRSGF MOC149-203-012145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 246 PM CST SAT MAR 1 1997 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL MISSOURI ...OREGON COUNTY...SHANNON COUNTY AT 243 PM CST...RADAR INDICATED A SEVERE THUNDERSTORMS LOCATED ABOUT 15 SOUTH SOUTEAST OF WEST PLAINS NEAR LANTON...AND IN THE ALLEY SPRINGS AREA. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH. THE STORMS WILL AFFECT THE TOWN OF KOSHKONONG AND THAYER BY 255 PM...EMINENCE AND ROUND SPRINGS BY 300 PM...AND ALTON BY 310 PM. THIS STORM CAN PRODUCE UP TO GOLFBALL SIZE HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTEbR... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. GAEDE/SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:27 AM CST, 12 hours 19 minutes earlier.
Area forecast discussion, Mar 1, 2:27 AM CST, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST SAT MAR 1 1997
MAIN FCST DILEMMA WILL BE WITH POPS AGAIN.
300MB FLOW CONTINUES TO SHOW 100+KT JET ENERGY PUSHING S OUT OF PAC NW
INTO THE TROF ACROSS THE ROCKIES. THIS WILL HELP TO CONTINUE TO DEEPEN
LOW ACROSS THE S ROCKIES AND S PLAINS KEEPING TRAJECTORY FURTHER S THAN
YDY THINKING.
SFC DWPTNS BACK INTO THE 50S THIS MORNING WITH THE HELP OF GD S FLOW
YDY AHEAD OF LOW CURRENTLY ACROSS CNTRL KS. CDFNT ASSOC WITH LOW WILL
PUSH E TODAY AS LOW QUICKLY SWEEPS NE WITH STG SW TO NE FLOW ALOFT.
FRONT SHOULD INTERACT WITH HIGHER DWPNTS AND PRODUCE SHRA TDY ACROSS
THE CWA. WOULDNT RULE OUT SCT TSRA ESPECIALLY IN E ZONES BUT
INSTABILITY REALLY LACKING ATTM.
AS MAIN UPR LVL SHRTWV PUSHES E INTO LWR MS VLY TDY...SHOULD SEE SFC
LOW STRENGTHEN AND PUSH NE ALONG CDFNT. THIS WILL BRING THE BEST CHC
FOR PCPN ACROSS THE CWA FOR THIS EVE/TONIGHT...ESPECIALLY ACROSS E 2/3
OF CWA.
TEMPS WILL STRUGGLE TDY WITH CLDS AND THEN FROPA...SHOULD SEE BEST
WARMING DURING THE MORNING. WILL GO WITH COOLER FWC NUMBERS TODAY.
RECOMMENDATIONS FOR TODAY...
SGF...CLDY. 50% SHRA/TSRA. HIGH 55-60. S10-15 BECMG NW10-20.
JLN...CLDY. 50% SHRA/TSRA. HIGH AROUND 60. S10-15 BECMG NW10-20.
UNO...CLDY WITH AREAS OF FG. 70% SHRA/TSRA. HIGH 60-65. S10-20.
VIH...CLDY. 60% SHRA/TSRA. HIGH 55-60. S10-15 BECMG NW10-20.
AIZ...CLDY. 50% SHRA/TSRA. HIGH IN THE MID 50S. S10-15 BECMG
NW10-20.
CCF...
SGF WE 057/033 048/029 055 05571
JLN WB 059/033 050/030 056 05551
LINDENBERGIn the hours before
Special weather statement, Mar 1, 1:00 PM CST, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SAT MAR 1 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...CHANCE OF THUNDERSTORMS... A COLD FRONT FROM NORTHERN MISSOURI THROUGH THE SPRINGFIELD AREA WILL CONTINUE TO MOVE EAST THIS AFTERNOON. VERY MILD AND HUMID AIR IS AHEAD OF THIS FRONT WITH DEWPOINTS IN THE 50 AND 60S. THE BEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE EAST OF THE SPRINGFIELD AREA...WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AROUND THE WEST PLAINS AREA AND INTO SOUTHEAST MISSOURI. THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE SPRINGFIELD/JOPLIN AREA BUT ARE NOT EXPECTED TO BECOME SEVERE AS COOLER AND MORE STABLE AIR FILTERS IN. THERE IS ALSO A TORNADO WATCH FOR MOST OF NORTHERN AND WESTERN ARKANSAS UNTIL 6PM. RECENT HEAVY RAINS HAS SATURATED THE GROUND ACROSS THE REGION AND ANY ADDITIONAL HEAVY RAIN COULD PRODUCE FLASH FLOODING OF AREA CREEKS AND STREAMS. REMEMBER...DO NOT CROSS ROADS THAT ARE COVERED WITH WATER...ESPECIALLY LOW WATER BRIDGES SPOTTER AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR POSSIBLE ACTIVATION...ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI FOR THE REST OF THIS AFTERNOON AND EVENING. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:24 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 66 min |
| Mar 1, 2:02 PM CST | Severe Thunderstorm Warning | SGF | Howell | 58 min |
| Mar 1, 2:54 PM CST | Flash Flood Warning | SGF | Howell, Oregon, Shannon | 4 hr |
| Mar 1, 2:54 PM CST | Flash Flood Warning | SGF | Ozark | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.